Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr G
    avatar
    bpcookie posted:
    Hello Dr. G, Why do some Bipolars experience pain? What kind of pain do they have? Is this pain real or is it imaginary, like when someone hallucinates, they believe they see it, but its not really there? Last but not least, how do you know if your pain is caused by something physical and isnt caused by Bipolar?

    Im sorry for asking so many questions, but I have seen this topic talked about many times.

    Thank you

    Cookie
    I can't be bothered with a cell phone in my car....I am too busy making finger gestures at everyone!!!-Maxine
    Reply
     
    avatar
    snowyowl33 responded:
    bump

    One good thing about being senile is you can hide your own Easter eggs! :)
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear cookie,

    I have never heard of any special relationship between bipolar disorder and pain... aside from migraine headaches, which seem to be especially common in people with bipolar disorder for reasons nobody knows.

    - Dr. G.
     
    avatar
    melly2210 replied to Joseph F Goldberg, MD's response:
    Ok....now that answer has me curious. I've been a migraine sufferer for years, to the point that I was removed from all OTC remedies and placed on Topomax to control them. I'd say this occurred somewhere between 3-4 years ago. I went a period of 3 months straight with this issue and not even a neurologist linked it to bipolar then. I can time the migraines to link to changes in lunar cycles as well as what used to be a menstrual cycle as well. Are these things I need or should be charting in addition to all the other things I am keeping track of too??
     
    avatar
    Joseph F Goldberg, MD replied to melly2210's response:
    Dear melly2210,

    You can chart, but if you have migraines and the Topamax is helping to prevent them then I would not overthink it. If Topamax is not helping then there are certainly many other effective remedies for migraine. Though about 25% of people with bipolar disorder have migraines, I don't think there is any "special" kind of connection beyond that statistic in itself. Migraines are pretty common in general.

    - Dr. G.
     
    avatar
    melly2210 replied to Joseph F Goldberg, MD's response:
    I couldn't tolerate the side effects of the Topomax. After about 6 months, I threw in the towel. I very seriously felt that remembering I had food on the stove, a gas burner lit, and remembering where I was driving to was more important. LOL. Not to mention leaving the debit card in the ATM or the cash in the ATM.....The list was endless. We jokingly called it STUPIDMAX around the house because of the forgetfulness.

    But thanks for the answer! I don't feel so flipped out now.
     
    avatar
    hope7951 replied to melly2210's response:
    I had 6-10 ten migraines almost all my life and have done everything, including Topamax which does have debilitating side effects. My doctor removed eveyrthing as I was in a rebound mode that everything I took causes another migrain. It is like detox but after the migrains stop and when they come I use ice packs on my head while putting my feet in hot water or holding a heating pad to my chest. Works with no side effects or rebounds.
    You become what you think about...
     
    avatar
    hereinmyhead replied to melly2210's response:
    Melly, have you ever tried Midrin? That's what I used to take years ago, for about 4 yrs before it stopped working effectively for me, and it's non-narcotic (or at least I'm pretty sure it is). I was on "stupimax" too for awhile last year. It worked for about 1 month. I hated it because it made me forgetful too, plus I felt like it shaved off at least half of my IQ! I wasn't even remembering things that I've known for years, and since I do a lot of reading and studying when I can, that wasn't going to fly.
     
    avatar
    melly2210 replied to hereinmyhead's response:
    Because of the seizure meds actually BEING for seizures now, it's changed how any doctor will see it. I'd also been one of those lucky few of 2% who can present a migraine with stroke symptoms (was not a fun experience), so anything typtan based is out. I was put back on Fiorocet with codeine and you'd think, based on everything else that I was asking for an oxy script if i ask any doctor about it. So I've struggled through with aspirin simply because my liver enzymes jump around a lot, my pancreas already has a cyst. I lock myself away in the dark silence with an icepack and pray. I haven't had a truly debilitating one in a long while (knocking on wood) so let's hope this streak continues. Otherwise, it'll be an ER visit for the cocktail. But thanks everyone for the answers.
     
    avatar
    hope7951 replied to melly2210's response:
    I also had good luck with imetrix when taken quickly enough. This med is now avaialbe as a generic, so is much more cost effective.
    You become what you think about...


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Differentiating bipolar disorder from borderline personality disorderExpert
    Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
    Was this Helpful?
    116 of 133 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.